Alert archive / Kansas / Special Weather Statements in 2025
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Apr 22, 2025, 10:10 PM CDT for Lyon County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2025, 10:10 PM CDT (03:10 UTC)
- Expired
- Apr 22, 2025, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.88 in
- Wind
- 50
County Lyon County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
318
WWUS83 KTOP 230310
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1010 PM CDT Tue Apr 22 2025
KSZ037-054-230345-
Lyon-Morris-
1010 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES THROUGH 1045 PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Americus, Dunlap, and Bushong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 9635 3852 9662 3854 9663 3869 9630
3853 9617 3846 9635
TIME...MOT...LOC 0309Z 234DEG 32KT 3850 9649
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 22, 6:36 PM CDT, 3 hours 34 minutes earlier. Its key messages:
- -Scattered thunderstorms could develop (30-50% chance) this evening. A few storms could reach severe limits. -A similar setup could lead to more convection tomorrow afternoon. -A round of more widespread rainfall is expected later in the week before a brief break in precipitation chances late Friday/early Saturday.
Area forecast discussion, Apr 22, 6:36 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Tue Apr 22 2025 .KEY MESSAGES... -Scattered thunderstorms could develop (30-50% chance) this evening. A few storms could reach severe limits. -A similar setup could lead to more convection tomorrow afternoon. -A round of more widespread rainfall is expected later in the week before a brief break in precipitation chances late Friday/early Saturday. && .DISCUSSION... Issued at 247 PM CDT Tue Apr 22 2025 Other than a few sprinkles across northern KS near a surface boundary, conditions are dry and sunny this afternoon with temperatures warming well into the 70s, even some low 80s in the southern half of the forecast area today. Instability is building south of the front this afternoon due to some theta-e advection. This evening, there remains a chance (30-50%) for scattered thunderstorm development south of the boundary, however, there does not appear to be much in the way of upper level support for more widespread, robust development. If storms develop, a few could produce large hail and strong winds with models agreeing on 1000 to 1500 J/kg of MLCAPE and around 30 kts of effective bulk shear. A nocturnal LLJ may allow a few storms to continue into tonight, but tomorrow becomes a bit more uncertain. Am thinking the morning hours could be mainly dry south of I-70, with a 30-40% chance for showers/scattered storms in northern KS where there may be some isentropic ascent. POPs then increase tomorrow afternoon as a subtle shortwave rides through the southwest flow pattern aloft. Storms tomorrow again look to be scattered in coverage and could contain hail and strong winds with a similar environmental setup to today. Rainfall amounts will range quite a bit across the area through midweek, given the convective nature of precipitation. Thunderstorms could produce a quick half an inch where they occur, while some locations may not see much of any rain until later this week. A more notable mid-level wave looks to move over the central CONUS on Thursday, leading to slightly higher confidence in more widespread precipitation for the area, especially late in the day when a surface low and cold front approach. Mean ensemble pwats are around 1.2", which is above the 90th percentile of sounding climatology. Thus, a round of moderate to heavy rainfall could result. A brief break in precipitation chances will occur Friday afternoon as high pressure moves in behind the aforementioned cold front. A progressive pattern brings a more amplified trough axis across the western CONUS late in the weekend, which will again increase chances for rain and thunderstorms at that time. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 634 PM CDT Tue Apr 22 2025 Little has changed in the way of thunderstorm chances or confidence with this forecast issuance. We continue to monitor for storms developing in south central KS this evening where confidence is higher. However, models haven't been very consistent with storm evolution into northeast KS later tonight and forcing for ascent is weaker in this area. Have maintained the PROB30 mention at all TAF sites and timing from the previous issuance is still reasonable. Think amending (if necessary) as the scenario becomes clearer seems to be the sensible approach. Otherwise, VFR conditions prevail with winds becoming lighter from the SE to SSE. Storms may redevelop late in the period, but confidence is too low for a mention at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, Apr 22, 2:52 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 252 PM CDT Tue Apr 22 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-232000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 252 PM CDT Tue Apr 22 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms could develop this evening and linger into the overnight hours. A few storms may reach severe limits. Large hail and damaging winds are the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of rain and storms are expected Wednesday into early Friday across the area. Periods of heavy rain capable of causing flooding are possible, along with a low strong to severe storm threat. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 22, 8:04 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
804 PM CDT Tue Apr 22 2025
KSZ038-230130-
Wabaunsee-
804 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WABAUNSEE COUNTY
THROUGH 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Keene, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Maple Hill and Keene.
This includes Interstate 70 between mile markers 336 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 9615 3903 9622 3910 9601 3911 9600
3911 9597 3910 9596 3900 9595 3895 9595
TIME...MOT...LOC 0103Z 251DEG 15KT 3898 9613
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganLocal storm report, Apr 22, 9:23 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
923 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM Hail Hope 38.69N 97.08W
04/22/2025 M1.00 Inch Dickinson KS Fire Dept/Rescue
&&
CPLocal storm report, Apr 22, 9:47 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
947 PM CDT Tue Apr 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM Hail 5 SE Minneapolis 39.06N 97.68W
04/22/2025 E1.50 Inch Ottawa KS Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
CPSpecial weather statement, Apr 22, 10:08 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
1008 PM CDT Tue Apr 22 2025
KSZ038-230345-
Wabaunsee-
1008 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WABAUNSEE COUNTY
THROUGH 1045 PM CDT...
At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Volland, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Eskridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 9637 3892 9641 3899 9610 3878 9601
TIME...MOT...LOC 0308Z 247DEG 14KT 3887 9631
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, Apr 22, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1010 PM CDT Tue Apr 22 2025
KSZ037-054-230345-
Lyon-Morris-
1010 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES THROUGH 1045 PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Americus, Dunlap, and Bushong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 9635 3852 9662 3854 9663 3869 9630
3853 9617 3846 9635
TIME...MOT...LOC 0309Z 234DEG 32KT 3850 9649
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:04 PM CDT | Special Weather Statement | TOP | Wabaunsee | 26 min |
| Apr 22, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 30 min |
| Apr 22, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 22 min |
| Apr 22, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 34 min |
| Apr 22, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 32 min |
| Apr 22, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 25 min |
| Apr 22, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 18 min |
| Apr 22, 9:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| Apr 22, 10:08 PM CDT | Special Weather Statement | TOP | Wabaunsee | 37 min |
| Apr 22, 10:16 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 22, 10:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Apr 22, 10:30 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Apr 22, 10:34 PM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 3 hr |
| Apr 22, 10:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 22, 11:23 PM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| Apr 22, 11:27 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| Apr 23, 12:01 AM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 23, 1:17 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 28 min |
| Apr 23, 1:46 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 2:16 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 2:46 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee, Wabaunsee | 29 min |
| Apr 23, 3:20 AM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 55 min |
| Apr 23, 12:30 PM CDT | Special Weather Statement | TOP | Riley | 30 min |
| Apr 23, 12:38 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 37 min |
| Apr 23, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 27 min |
| Apr 23, 1:21 PM CDT | Special Weather Statement | TOP | Riley | 24 min |
| Apr 23, 1:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| Apr 23, 1:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 17 min |
| Apr 23, 2:01 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 44 min |
| Apr 23, 2:06 PM CDT | Flash Flood Warning | TOP | Marshall, Riley | 3 hr |
| Apr 23, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| Apr 23, 2:57 PM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| Apr 23, 3:17 PM CDT | Special Weather Statement | TOP | Jackson | 43 min |
| Apr 23, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| Apr 23, 3:47 PM CDT | Special Weather Statement | TOP | Jefferson | 43 min |
| Apr 23, 3:49 PM CDT | Special Weather Statement | TOP | Jackson | 41 min |
| Apr 23, 3:51 PM CDT | Special Weather Statement | TOP | Jackson | 39 min |
| Apr 23, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 30 min |
| Apr 23, 4:01 PM CDT | Flash Flood Warning | TOP | Jackson, Nemaha | 4 hr |
| Apr 23, 4:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| Apr 23, 4:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| Apr 23, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 39 min |
| Apr 23, 4:50 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 25 min |
| Apr 23, 4:56 PM CDT | Special Weather Statement | TOP | Shawnee | 49 min |
| Apr 23, 4:59 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Apr 23, 5:11 PM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| Apr 23, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 28 min |
| Apr 23, 5:40 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Apr 23, 5:47 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| Apr 23, 5:51 PM CDT | Areal Flood Advisory | TOP | Shawnee | 114 min |
| Apr 23, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 18 min |
| Apr 23, 6:10 PM CDT | Special Weather Statement | TOP | Douglas | 50 min |
| Apr 23, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| Apr 23, 6:26 PM CDT | Special Weather Statement | TOP | Osage | 49 min |
| Apr 23, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Apr 23, 6:44 PM CDT | Flash Flood Warning | TOP | Osage | 4 hr |
Nearby
Special Weather Statements in Kansas, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.